Compact differences of composition operators. (English) Zbl 1087.47032

Let \(\varphi\) be an analytic map from the open unit disk \(D\) to itself. Then \(\varphi\) induces a linear operator \(C_{\varphi}\) defined by the formula \(C_{\varphi}f(z)=f\circ \varphi(z)\). Over the past thirty years, much effort has been expended on characterizing those analytic maps \(\varphi\) which induce composition operators acting on functional Hilbert spaces such as the Hardy space and the weighted Bergman spaces (see the references listed in the paper under review). Based on B. MacCluer, S. Ohno and R. Zhao’s work [Integral Equations Oper. Theory 40, No. 4, 481–494 (2001; Zbl 1062.47511)], this paper deals with compact differences of composition operators acting on the weighted Bergman spaces \(A^2_{\alpha}\), \(\alpha >-1\).
Using the pseudo-hyperbolic metric, the author gives a characterization of compact differences on \(A^2_{\alpha}\) and necessary conditions on a large class of weighted Dirichlet spaces. Conditions are also given under which a composition operator on \(A^2_{\alpha}\) can be written as a finite sum of composition operators modulo the compact ones. The additive structure of the space of composition operators modulo the compact operators is investigated further and a sufficient condition is given to insure that two composition operators lie in the same component.


47B33 Linear composition operators
46E15 Banach spaces of continuous, differentiable or analytic functions


Zbl 1062.47511
Full Text: DOI


[1] Axler, S., Bergman spaces and their operators, (), 1-50
[2] Berkson, E., Composition operators isolated in the uniform operator topology, Proc. amer. math. soc., 81, 230-232, (1981) · Zbl 0464.30027
[3] P. Bourdon, Components of linear fractional composition operators, preprint. · Zbl 1043.47021
[4] P. Bourdon, D. Levi, S. Narayan, J.H. Shapiro, Which linear fraction composition operators are essentially normal? preprint. · Zbl 1024.47008
[5] Cowen, C.C., Composition operators on \(H^2\), J. operator theory,, 9, 1, 77-106, (1983) · Zbl 0504.47032
[6] Cowen, C.C.; MacCluer, B.D., Composition operators on spaces of analytic functions, (1995), CRC Press Boca Raton · Zbl 0873.47017
[7] Garnett, J., Bounded analytic functions, (1981), Academic Press New York · Zbl 0469.30024
[8] P. Gorkin, R. Mortini, D. Suarez, Homotopic Composition Operators on \(H^\infty(B^n)\), Function Spaces, Edwardsville, IL, 2002, 177-188, Contemporary Mathematics, 328, Amer. Math. Soc., Providence, RI, 2003. · Zbl 1060.47031
[9] Halmos, P., Measure theory, (1974), Springer New York
[10] Hastings, W., A Carleson measure theorem for Bergman spaces, Proc. amer. math. soc., 52, 237-241, (1975) · Zbl 0296.31009
[11] Kriete, T.L.; MacCluer, B.D., A rigidity theorem for composition operators on certain Bergman spaces, Michigan math. J., 42, 379-386, (1995) · Zbl 0865.47023
[12] Luecking, D.H., A technique for characterizing Carleson measures on Bergman spaces, Proc. amer. math. soc., 87, 656-660, (1983) · Zbl 0521.32005
[13] MacCluer, B.D., Compact composition operators on \(H^p(B_N)\), Michigan math. J., 32, 237-248, (1985) · Zbl 0585.47022
[14] MacCluer, B.D., Components in the space of composition operators, Integral equations operator theory, 12, 725-738, (1989) · Zbl 0685.47027
[15] MacCluer, B.D.; Ohno, S.; Zhao, R., Topological structure of the space of composition operators on \(H^\infty\), Integral equations and operator theory, 40, 4, 481-494, (2001) · Zbl 1062.47511
[16] MacCluer, B.D.; Shapiro, J.H., Angular derivatives and compact composition operators on the Hardy and Bergman spaces, Canad. J. math., 38, 878-906, (1986) · Zbl 0608.30050
[17] Mirzakarami, G.; Seddighi, K., Weighted composition operators on Bergman and Dirichlet spaces, Georgian math. J., 4, 373-383, (1997) · Zbl 0891.47018
[18] J. Moorhouse, C. Toews, Differences of composition operators contemporary mathematics trends in Banach spaces and operator theory, Proceedings of the Memphis Conference, 2001, to appear.
[19] Shapiro, J.H., The essential norm of a composition operator, Ann. math., 125, 375-404, (1987) · Zbl 0642.47027
[20] Shapiro, J.H.; Sundberg, C., Isolation amongst the composition operators, Pacific J. math., 145, 117-152, (1990) · Zbl 0732.30027
[21] Shapiro, J.H.; Taylor, P.D., Compact nuclear and Hilbert Schmidt operators on \(H^2\), Indiana univ. math. J., 23, 471-496, (1973) · Zbl 0276.47037
[22] Stegenga, D.A., Multipliers of the Dirichlet space, Illinois J. math., 24, 113-139, (1980) · Zbl 0432.30016
[23] C. Toews, Topological components of sets of composition operators on \(H^\infty(B_N)\), preprint. · Zbl 1054.47021
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.